Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Shreveport, LA

June 23, 2017Claiborne Parish, Lincoln Parish, Union Parish, Louisiana; Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 23, 2017, 8:16 AM CDT for Claiborne Parish, Lincoln Parish, Union Parish, Louisiana; Union County, Arkansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 8:16 AM CDT (13:16 UTC)
Expired
Jun 23, 2017, 9:15 AM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Union County, AR, Claiborne Parish, LA, Lincoln Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 112 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:35 AM CDTTSTM WND DMG9 Nne Lisbon, LASEVERAL TREES DOWN. POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 1.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS54 KSHV 231316
SVRSHV
ARC139-LAC027-061-111-231415-
/O.NEW.KSHV.SV.W.0201.170623T1316Z-170623T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
816 AM CDT FRI JUN 23 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Union County in south central Arkansas...
  Northwestern Union Parish in north central Louisiana...
  Northeastern Claiborne Parish in northwestern Louisiana...
  North central Lincoln Parish in north central Louisiana...

* Until 915 AM CDT

* At 815 AM CDT, a severe thunderstorm was located 8 miles southwest
  of Junction City, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bernice, Cooley, Dubach, Spearsville, Lillie, Corney Lake, Antioch,
  Shiloh and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3288 9294 3303 9284 3290 9245 3267 9260
TIME...MOT...LOC 1315Z 298DEG 11KT 3292 9282 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:56 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 23, 6:56 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
656 AM CDT Fri Jun 23 2017

.AVIATION...
For the 23/12Z TAFS... IFR to MVFR conditions are prevailing
across the ArkLatex region. Tropical Storm Cindy's remnants have
moved into SE AR, and will continue to move off to the NE this
morning. Currently showers and thunderstorms are over SW AR and
most of LA these storms will move to the NE at 20 mph. The E TX
terminals KTYR,KTXK,KLFK and KGGG no rain at this time but clouds
of 1KFT are moving in from the west ahead of a cold front in the
Panhandle of TX. SHRA will increase this afternoon across all
terminals sites before moving out of the region completely by
24/00Z. Sfc winds will range from 10 to 15 kts with higher gusts,
while winds abv flight level will range from 20 to 40 kts. /21/

&&

.PREV DISCUSSION... /issued 306 AM CDT Fri Jun 23 2017/

DISCUSSION...
Surface remnants of Cindy are currently spinning across Central
Arkansas attm with this feature expected to continue moving
quickly to the north and east this morning. However, looking
aloft, there will continue to be a weakness in the mid levels of
the atmosphere in the form of a shear axis across Central
Louisiana into South Central/Southeast Arkansas today. Combine
this with tropical moisture left behind from Cindy and that will
be an area for scattered shower and thunderstorm activity
continuing today. Our eastern most zones is an area that can take
additional rainfall today with the heavier rates expected this
morning so for this reason, have decided to cancel the remaining
Flash Flood Watch across our portion of Northern Louisiana and
Union County Arkansas.

Looking upstream, a trough of low pressure across the Northern and
Central Plains will have a cold front associated with it that will
be moving into the Middle Red River Valley of Southeast Oklahoma,
Southwest Arkansas and Northeast Texas this evening with
additional scattered to numerous showers and thunderstorms
expected to develop along this feature. The convection should
continue increasing in coverage as the front pushes south towards
the I-20 Corridor overnight tonight as well. Kept pops on the high
side at least through Saturday morning across all but our
northern third as the front will be slow pushing through the I-20
Corridor during day but should see a drying trend from north to
south across our region by Sat Aftn. The front should push
completely through our region by Sat Evng but the 850mb boundary
and thus the drier post frontal airmass will not get a good push
through our region until late Sat Night/Sun timeframe so have
kept slight chance/chance pops going for the corridor and south
for these periods as well. The post frontal airmass will tend to
keep temperatures down for late June across the region with lows
in the 60s and highs in the mid to upper 80s through at least Tue
of next week which could be a lot worse this time of the year
before we begin to see returning southerly flow by the middle and
later half of the upcoming work week.

Upper ridging begins to break down by the middle of next week
across the southwest CONUS with near zonal flow expected across
much of the Southern Plains thereafter. With the expected low
level moisture return, we should return to more typical daytime
driven afternoon showers and thunderstorms towards the end of the
week as well along with near normal temperatures.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  74  83  69 /  50  60  70  30
MLU  86  73  83  68 /  80  60  70  30
DEQ  88  70  82  63 /  40  60  40  10
TXK  87  72  81  66 /  40  60  60  20
ELD  85  72  81  65 /  80  60  60  20
TYR  90  73  83  69 /  20  60  70  40
GGG  89  73  83  68 /  20  60  70  40
LFK  90  76  86  71 /  20  40  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

21/13
Hazardous weather outlook, Jun 23, 4:05 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
405 AM CDT Fri Jun 23 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
405 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

With the remnants of Tropical Storm Cindy having moved well north
and east of our region today, much of the rainfall associated with
Cindy will move north and east with her. Scattered to numerous
showers and a few thunderstorms will be possible this morning
across portions of Northern Louisiana and South Central Arkansas
before we see less storm coverage this afternoon. This will be
temporary however as a cold front will begin moving into the
Middle Red River Valley of Northeast Texas, Southeast Oklahoma and
Southwest Arkansas. Along with this frontal boundary will be
scattered to numerous showers and thunderstorms and this activity
will build southward towards the Interstate 20 Corridor of
Northeast Texas and Northern Louisiana late tonight. Some of these
storms could be strong in intensity overnight as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous showers and thunderstorms in association
with a cold front will effect most of the Four State Region during
the day Saturday before the activity tries to push southward and
taper off Saturday Night into Sunday along with the cold front.
Small chances for showers and thunderstorms will remain in the
forecast through early Monday mainly along and south of the I-20
Corridor as well. Otherwise, we should see a drying trend through
the early part of next week with small rain chances returning once
again by the end of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

13

In the hours before

Special weather statement, Jun 23, 3:49 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
349 AM CDT FRI JUN 23 2017

LAZ017-230930-
Sabine LA-
349 AM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SABINE PARISH UNTIL
430 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm near
Converse, or 16 miles southeast of Mansfield, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oak Grove and Pleasant Hill.

LAT...LON 3177 9367 3185 9365 3184 9344 3173 9344
TIME...MOT...LOC 0849Z 277DEG 11KT 3181 9359

13
Local storm report, Jun 23, 7:55 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
755 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     2 ESE POWHATAN          31.86N 93.18W
06/23/2017                   NATCHITOCHES       LA   LAW ENFORCEMENT

            TREES DOWN.

&&

AS
Local storm report, Jun 23, 7:58 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
758 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOOD      CAMPTI                  31.90N 93.11W
06/23/2017                   NATCHITOCHES       LA   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED AND HIGH WATER OVER
            ROADS.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:49 AM CDTSpecial Weather StatementSHVSabine41 min
Jun 23, 4:00 AM CDTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Sabine45 min
Jun 23, 4:51 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River54 min
Jun 23, 4:59 AM CDTFlash Flood WarningSHVDe Soto, Natchitoches, Red River3 hr
Jun 23, 5:27 AM CDTTornado WarningSHVNatchitoches, Red River48 min
Jun 23, 6:47 AM CDTTornado WarningSHVNatchitoches20 min
Jun 23, 7:52 AM CDTAreal Flood WarningSHVClaiborne, Lincoln, Union, Webster3 hr
Jun 23, 9:13 AM CDTSpecial Weather StatementSHVUnion47 min
Jun 23, 10:23 AM CDTFlash Flood WarningSHVClaiborne, Lincoln, Ouachita, Union3 hr
Jun 23, 10:28 AM CDTSpecial Weather StatementSHVUnion47 min
Jun 23, 10:53 AM CDTSevere Thunderstorm WarningSHVUnion67 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.